Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

December 18, 2021Williamson County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Dec 18, 2021, 2:48 AM CST for Williamson County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 2:48 AM CST (08:48 UTC)
Expired
Dec 18, 2021, 3:30 AM CST
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
30

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 23 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS84 KEWX 180848
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
248 AM CST Sat Dec 18 2021
 
TXZ173-180930-
Williamson TX-
248 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northeastern
Williamson County through 330 AM CST...

At 248 AM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or near Serenada, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir,
Georgetown Dam, Sun City, Theon, Walburg, Schwertner and Jonah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 9762 3074 9728 3056 9763 3063 9780
      3090 9778
TIME...MOT...LOC 0848Z 228DEG 22KT 3071 9759 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Dec 18, 2:23 AM CST, 25 minutes earlier.

Area forecast discussion, Dec 18, 2:23 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
223 AM CST Sat Dec 18 2021

.SHORT TERM (Today through Sunday)...
A complex forecast for the weekend across South Central Texas. As of
2am shower and thunderstorm activity is already ongoing across areas
west of Interstate 35. A decent thunderstorm across northwestern
Travis County has already dropped over an inch of rainfall near
Cedar Park. Mesoscale models show activity increasing along the I-35
corridor from 3am through 7am in response to a mid-level shortwave
that is approaching from the west as the front lags back to the
north. As of 2am the front is still from a Midland to Abilene to
Denton line. Models have come into agreement that the front won't be
approaching out Hill Country counties now until the 7am to 9am time
frame. This would put the front through the I-35 corridor around
11am/Noon and out of our CWA by mid to late afternoon (3pm-ish).
Highs for today will occur ahead of the front, which means in some
cases fairly early this morning, and then temperatures will fall
throughout the day behind the front. By this evening most areas will
have dropped into the upper 40s and lower 50s, with the exception of
the far SW counties which may still be hanging onto 60 degrees at
that point. In addition to the dropping temperatures winds will be
very gusty out of the north. Sustained winds of 15 to 20 mph are
likely, with some gusts as high as 30 to 35 mph.

Before we talk any wintry precipitation possibility...spoilers the
chances across the Edwards Plateau are VERY low to basically
nil...lets talk storms! As mentioned in morning Day 1 Convective
Outlooks and MCDs from SPC as well as previous AFDs from our office
the environment ahead of the front is decently favorable for strong
to possibly severe storms. MLCAPE values of 1000-1500 J/kg will help
these storms bubble up, shear values of anywhere from 30-45 knots
are shown in forecast soundings which could help storms maintain
themselves, and dewpoints are in the upper 60s and low 70s this
morning so there is plenty of juicy moisture to feed the storms. In
addition mid-level lapse rates of around 7 C/km will also help with
storm development. Based on these parameters SPC maintained the
Marginal Risk of Severe storms across our interior counties, along
and either side of I-35, through the early morning hours, and have
most of the area under a Marginal Risk of Severe storms for the
morning hours tomorrow. The new Slight Risk concentrated along the
Texas Coast does clip Lavaca County. There have been a few model
soundings that show some decent low-level shear, so that low end
risk of a Tornado along the Texas Coast drove their upgrade to a
Slight Risk. As already discussed showers and storms could become
more numerous through the early morning hours in response to the
shortwave, and once the front arrives after sunrise the coverage
will increase even more. The front itself should quickly undercut a
lot of the convection, resulting in more elevated storms, but some
of the high resolution models do still show an elevated storm or two
behind the front through the afternoon hours tapping into some of
the shear. For this reason have left at least isolated thunderstorms
in through the afternoon, although most of the post-frontal
precipitation should be rain.

There will be a break in the rain for this evening once the front
has pushed south out into the Gulf of Mexico, but rain chances will
return late tonight and into Sunday as the southern stream of the
upper trough moves across Texas. While the northern stream is what
is pushing the front through and causing storms, this southern
stream led to a discussion of possible wintry mix across some areas,
mainly to the north and west of our counties. While confidence was
not high enough to introduce wintry precipitation in the grids, some
models continue to try and produce a BRIEF wintry mix across
northern areas of the Edwards Plateau (northern Val Verde, Edwards,
Kerr, and far NW Gillespie Counties). Could there be a snow pellet
or sleet pellet briefly mixed in with the rain, sure. Forecast
soundings do show a cold layer just off the surface that is close
to, or just below freezing. Models came in a bit warmer with the 00z
run so surface temperature forecasts have generally warmed to at or
above freezing across our entire area. For this reason are sticking
with the cold rain. Due to the above freezing surface temperature
and ground temperatures that are well above freezing, accumulations
of anything freezing/frozen are not expected. Some models have even
also backed off slightly on the coverage and intensity of
precipitation further west across the Edwards Plateau and Hill
Country through the day. Model soundings show a fairly stout dry
layer just off the surface, but do moisten the atmosphere right at
the surface. With clouds and the rain around afternoon highs on
Sunday will remain in the mid 40s to low 50s.

&&

.LONG TERM (Sunday Night through Friday)...
As an upper level trough moves over Texas, isolated to widely
scattered showers end from west to east Sunday night into early
Monday morning with rainfall amounts of 1/10 inch or less. Cannot
rule out a few lightning flashes due to very weak instability aloft.
Forecast soundings suggest a potential for a mix with sleet or snow
across northern parts of Edwards and Val Verde counties to western
parts of Kerr and Gillespie counties if the precipitation lingers
longer than expected. Will leave mention out as precipitation should
end before that occurs. There would be no accumulations anyway due
to surface and ground temperatures staying above freezing. Warmer
temperatures are expected on Monday as skies clear, however they
will remain below normal. Freezing temperatures are possible around
sunrise on Tuesday in low lying spots in the Hill Country and along
the Escarpment.

A warming trend is expected as southerly lower level flow gradually
returns under a warm west-southwest mid level flow off the Mexican
Plateau Tuesday through Friday (Christmas Eve) into next Saturday
(Christmas Day). This leads to the return of well above normal
temperatures. There is a potential for a Pacific front or dryline
later in the week or Christmas day, however, models lack consensus
and consistency. If this were to occur, high temperatures may be even
warmer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  39  50  39  59 /  80  -   20  20  10
Austin Bergstrom Intl Airport  67  38  50  36  59 /  80  -   20  20  10
New Braunfels Muni Airport     69  39  50  37  62 /  80  -   20  30  10
Burnet Muni Airport            61  34  47  36  59 /  80  10  20  20  10
Del Rio Intl Airport           67  41  49  39  64 /  40  40  40  20   0
Georgetown Muni Airport        64  34  47  37  58 /  80  -   20  20  10
Hondo Muni Airport             69  39  50  37  63 /  60  20  30  20  -
San Marcos Muni Airport        68  38  49  37  60 /  80  -   20  30  10
La Grange - Fayette Regional   69  40  50  39  60 /  80  -   10  30  20
San Antonio Intl Airport       68  40  50  39  60 /  70  10  20  20  10
Stinson Muni Airport           71  42  53  41  63 /  70  10  20  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...04
Hazardous weather outlook, Dec 17, 9:05 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
905 PM CST Fri Dec 17 2021

TXZ171>173-183>194-202>209-217>225-228-190315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
905 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a marginal risk for isolated severe storms during the
predawn hours early Saturday morning across the Hill Country and
portions of the northern I-35 corridor. Damaging thunderstorm
winds will be the main hazard followed by the chance of some hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for isolated severe storms Saturday
across the Hill Country and along and east of I-35. Damaging
thunderstorm winds will be the main hazard followed by the chance
of some hail.

Locally heavy rainfall may lead to minor flooding in a few low-
lying spots across the eastern Hill Country and along and east of
the I-35 corridor. Between 1/2 and 1 1/2 inches of rain is
forecast across this area, with isolated pockets of higher
amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Dec 18, 2:04 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
204 AM CST Sat Dec 18 2021

TXZ173-180845-
Williamson TX-
204 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of Williamson County
through 245 AM CST...

At 203 AM CST, Doppler radar was tracking a strong thunderstorm near
Round Rock, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Taylor, Granger, Anderson Mill,
Serenada, Leander, Hutto, Bartlett, Liberty Hill, Jarrell, Florence,
Weir, Georgetown Dam, Granger Dam, Sun City, Laneport, Waterloo and
Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 9762 3074 9727 3068 9725 3044 9779
      3045 9781 3060 9790 3090 9778
TIME...MOT...LOC 0803Z 225DEG 31KT 3059 9772

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CP
Special weather statement, Dec 18, 2:48 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
248 AM CST Sat Dec 18 2021

TXZ173-180930-
Williamson TX-
248 AM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northeastern
Williamson County through 330 AM CST...

At 248 AM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or near Serenada, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Round Rock, Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir,
Georgetown Dam, Sun City, Theon, Walburg, Schwertner and Jonah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 9762 3074 9728 3056 9763 3063 9780
      3090 9778
TIME...MOT...LOC 0848Z 228DEG 22KT 3071 9759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:04 AM CSTSpecial Weather StatementEWXWilliamson41 min
Dec 18, 4:59 AM CSTSpecial Weather StatementEWXWilliamson16 min
Dec 18, 5:28 AM CSTSpecial Weather StatementEWXBurnet47 min
Dec 18, 6:07 AM CSTSpecial Weather StatementEWXBurnet53 min
Dec 18, 7:34 AM CSTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Dec 18, 8:14 AM CSTSpecial Weather StatementEWXCaldwell46 min
Dec 18, 8:27 AM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis13 min
Dec 18, 9:11 AM CSTSpecial Weather StatementEWXBexar49 min
Dec 18, 9:30 AM CSTSpecial Weather StatementEWXReal45 min
Dec 18, 9:55 AM CSTSpecial Weather StatementEWXWilson50 min
Dec 18, 10:03 AM CSTSpecial Weather StatementEWXUvalde42 min
Dec 18, 10:05 AM CSTSpecial Weather StatementEWXKinney40 min
Dec 18, 10:09 AM CSTSevere Thunderstorm WarningEWXWilson36 min
Dec 18, 10:21 AM CSTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde39 min
Dec 18, 10:25 AM CSTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Wilson35 min
Dec 18, 10:49 AM CSTSevere Thunderstorm WarningEWXBandera, Medina41 min
Dec 18, 12:20 PM CSTSpecial Weather StatementEWXGoliad40 min
Dec 18, 12:38 PM CSTSpecial Weather StatementEWXDeWitt52 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.